Iowa, 2004

Damaging Winds in Iowa, April 28, 2004

April 28, 2004 · NWS FSD · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 28, 7:51 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 28, 7:51 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
851 PM CDT WED APR 28 2004

.DISCUSSION...

UPDATED FORECAST/GRIDS TO ADD WIND ADVISORY FOR MUCH OF CWA FOR FROPA
TONIGHT. UPSTREAM OBS SHOWED GUSTS EXCEEDING CRITERIA BEHIND THE FRONT
AND EXPECT THIS TO CONTINUE UNTIL FRONT LOSES A LITTLE OF ITS PUNCH
OVERNIGHT. ALSO LOWERED LOWS A BIT BASED ON UPSTREAM CAA.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 2 AM ZONES SDZ038>040-050-052>069
MN...WIND ADVISORY UNTIL 2 AM ZONES MNZ071-072-080-081-089-090-097-09
IA...NONE.
NE...NONE.

&&

JRM
Hazardous weather outlook, Apr 28, 9:58 AM CST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT WED APR 28 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WIND AND FOG...
A STRONG LOW LEVEL JET FROM THE SOUTHERN PLAINS INTO THE CENTRAL
PLAINS AHEAD OF A STRONG COLD FRONT...WILL ALLOW FOR WINDY
CONDITIONS TO DEVELOP OVER NORTHWEST IOWA THIS AFTERNOON INTO
EARLY EVENING. WINDS OF 20 TO 35 MPH...WITH GUSTS TO 40 MPH ARE
EXPECTED.

FIRE DANGER...
THE GRASSLAND FIRE DANGER INDEX WILL REACH THE EXTREME CATEGORY
THIS AFTERNOON ACROSS THE ENTIRE AREA. THE COMBINATION OF HOT
TEMPERATURES...LOW RELATIVE HUMIDITIES AND SOUTHWEST WINDS OF 15
TO 30 MPH WILL CONTRIBUTE TO THE EXTREME CONDITIONS. OPEN BURNING
IS NOT RECOMMENDED IN THESE CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

The radar

The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 04:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
April 28, 10:23 PM CST
Where
Dickinson County, Spirit Lake
Measured
58 kt (67 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.433, -95.100

Thunderstorm Wind, Dickinson

When
April 28, 10:38 PM CST
Where
Dickinson County, Spirit Lake
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.433, -95.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393714, 5393715.